HUNTERDON PROSECUTOR PROVIDES UPDATE ON HEROIN OVERDOSE DEATHS

Hunterdon County Prosecutor Anthony P. Kearns, III and Chief of Detective John Kuczynski announced that three people have died this month in Hunterdon County due to heroin overdoses. According to Prosecutor Kearns, “There have been eighteen overdose cases reported to police so far in 2015, as compared to seven this time in 2014. This is a significant increase and is a cause for alarm for law enforcement and we want to make the County residents aware of the deadly consequences related with opiate drug use.” In July there have been three apparent heroin overdose deaths alone. On Thursday, July 9th, a 26 year old man from Raritan Township died of an overdose at his residence. Raritan Twp. Police Officers attempted to utilize Narcan with unsuccessful results. On Thursday, July 16th, a 34 year old man from Lebanon Twp. died at his residence of an overdose and on Saturday, July 18th, a 38 year old man died at a Bloomsbury residence. That makes three overdose deaths in a nine day period. Chief Kuczynski related “These three recent cases remain active and fluid investigations being conducted by the Hunterdon County Prosecutor’s Office Major Crime Unit and the Narcotics Task Force which is working closely with local law enforcement as well as the New Jersey State Police Regional Operations Intelligence Center (ROIC) to identify and locate the source of the lethal doses of heroin.” The Prosecutor urged people to call 9-1-1 immediately for anyone suspected of overdosing because time is critical to saving a person who has overdosed on opiates. Police have the tools to save lives and the Overdose Protection Act protects individuals from certain prosecutions if they call 9-1-1 to report an overdose. The Overdose Prevention Act is a “Good Samaritan” law aimed at protecting those who render aid to overdose victims, including those who call 9-1-1 for help. Police officers are usually the first to arrive on the scene of an emergency, and in the case of an overdose, minutes could be the difference between life and death. 2 Narcan is administered just like a nasal spray; it blocks the effects of an opioid for a period of time and permits emergency responders to get the victim to the hospital for treatment. The effects of an opiate can last up to four hours so overdose victims who are administered Narcan will still require medical attention.